Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 2 (2006), 066, 14 pages      quant-ph/0605239

Quantum Entanglement and Projective Ring Geometry

Michel Planat a, Metod Saniga b and Maurice R. Kibler c
a) Institut FEMTO-ST, CNRS/Université de Franche-Comté, Département LPMO, 32 Avenue de l'Observatoire, F-25044 Besançon Cedex, France
b) Astronomical Institute, Slovak Academy of Sciences, SK-05960 Tatranská Lomnica, Slovak Republic
c) Institut de Physique Nucléaire de Lyon, IN2P3-CNRS/Université Claude Bernard Lyon 1, 43 Boulevard du 11 Novembre 1918, F-69622 Villeurbanne Cedex, France

Received June 13, 2006, in final form August 16, 2006; Published online August 17, 2006

The paper explores the basic geometrical properties of the observables characterizing two-qubit systems by employing a novel projective ring geometric approach. After introducing the basic facts about quantum complementarity and maximal quantum entanglement in such systems, we demonstrate that the 15 × 15 multiplication table of the associated four-dimensional matrices exhibits a so-far-unnoticed geometrical structure that can be regarded as three pencils of lines in the projective plane of order two. In one of the pencils, which we call the kernel, the observables on two lines share a base of Bell states. In the complement of the kernel, the eight vertices/observables are joined by twelve lines which form the edges of a cube. A substantial part of the paper is devoted to showing that the nature of this geometry has much to do with the structure of the projective lines defined over the rings that are the direct product of n copies of the Galois field GF(2), with n = 2, 3 and 4.

Key words: quantum entanglement; two spin-½ particles; finite rings; projective ring lines.

pdf (279 kb)   ps (210 kb)   tex (78 kb)


  1. Einstein A., Podolsky B., Rosen N., Can quantum-mechanical description of physical reality be considered complete?, Phys. Rev., 1935, V.47, 777-780.
  2. Bohm D., Quantum theory, New York, Prentice Hall, 1951.
  3. Bell J.S., On the problem of hidden variables in quantum mechanics, Rev. Modern Phys., 1966, V.38, 447-452.
  4. Kochen S., Specker E.P., The problem of hidden variables in quantum mechanics, J. Math. Mech., 1976, V.17, 59-88.
  5. Peres A., Incompatible results of quantum measurements, Phys. Lett. A, 1990, V.151, 107-108.
  6. Mermin N.D., Hidden variables and two theorems of John Bell, Rev. Modern Phys., 1993, V.65, 803-815.
  7. Aspect A., Grangier P., Roger G., Experimental tests of Bell's inequalities using time-varying analyzers, Phys. Rev. Lett., 1982, V.49, 1804-1807.
  8. Schrödinger E., Discussion of probability relations between separated systems, Proc. Cambridge Phil. Soc., 1935, V.31, 555-563, 1936, V.32, 446-451.
  9. Peres A., Quantum theory: concepts and methods, Dordrecht, Kluwer Academic Publishers, 1998.
  10. Bohr N., Can quantum-mechanical description of physical reality be considered complete?, Phys. Rev., 1935, V.48, 696-702.
  11. Polster B., A geometrical picture book, New York, Springer, 1998.
  12. Saniga M., Planat M., Minarovjech M., The projective line over the finite quotient ring GF(2)[x]/x3-x and quantum entanglement II. The Mermin "magic" square/pentagram, quant-ph/0603206.
  13. Aravind P.K., Quantum mysteries revisited again, Amer. J. Phys., 2004, V.72, 1303-1307.
  14. Planat M., Rosu H., Mutually unbiased phase states, phase uncertainties and Gauss sums, Eur. Phys. J. D At. Mol. Opt. Phys., 2005, V.36, 133-139, quant-ph/0506128.
  15. Saniga M., Planat M., Rosu H., Mutually unbiased bases and finite projective planes, J. Opt. B Quantum Semiclass. Opt., 2004, V.6, L19-L20, math-ph/0403057.
  16. Kibler M.R., Planat M., A SU(2) recipe for mutually unbiased bases, Internat. J. Modern Phys. B, 2006, V.20, 1802-1807, quant-ph/0601092.
  17. Lawrence J., Brukner C., Zeilinger A., Mutually unbiased binary observables sets on N qubits, Phys. Rev. A, 2002, V.65, 032320, 5 pages, quant-ph/0104012.
  18. Planat M., Saniga M., Abstract algebra, projective geometry and time encoding of quantum information, in Proceedings of the ZiF Workshop "Endophysics, Time, Quantum and the Subjective" (January 17-22, 2005, Bielefeld), Editors R. Buccheri, A.C. Elitzur and M. Saniga, Singapore, World Scientific Publishing, 2005, 121-138, quant-ph/0503159.
  19. Saniga M., Planat M., Projective planes over "Galois" double numbers and a geometrical principle of complementarity, Chaos Solitons Fractals, 2006, in press, math.NT/0601261.
  20. Saniga M., Planat M., The projective line over the finite quotient ring GF(2)[x]/x3-x and quantum entanglement I. Theoretical background, quant-ph/0603051.
  21. Saniga M., Planat M., On the fine structure of the projective line over GF(2)GF(2)GF(2), math.AG/0604307.
  22. Veldkamp F.D., Geometry over rings, in Handbook of Incidence Geometry, Editor F. Buekenhout, Amsterdam, Elsevier, 1995, 1033-1084.
  23. Fraleigh J.B., A first course in abstract algebra, 5th ed., Reading (MA), Addison-Wesley, 1994, 273-362.
  24. McDonald B.R., Finite rings with identity, New York, Marcel Dekker, 1974.
  25. Raghavendran R., Finite associative rings, Compos. Math., 1969, V.21, 195-229.
  26. Herzer A., Chain geometries, in Handbook of Incidence Geometry, Editor F. Buekenhout, Amsterdam, Elsevier, 1995, 781-842.
  27. Blunck A., Havlicek H., Projective representations I: Projective lines over a ring, Abh. Math. Sem. Univ. Hamburg, 2000, V.70, 287-299.
  28. Blunck A., Havlicek H., Radical parallelism on projective lines and non-linear models of affine spaces, Math. Pannon., 2003, V.14, 113-127.
  29. Havlicek H., Divisible designs, Laguerre geometry, and beyond, Quaderni del Seminario Matematico di Brescia, 2006, V.11, 1-63, Preprint also available from here.
  30. Törner G., Veldkamp F.D., Literature on geometry over rings, J. Geom., 1991, V.42, 180-200.
  31. Saniga M., Planat M., Kibler M.R., Pracna P., A classification of the projective lines over small rings, math.AG/0605301.
  32. Kibler M.R., A group-theoretical approach to the periodic table of chemical elements: old and new developments, in The Mathematics of the Periodic Table, Editors D.H. Rouvray and R.B. King, New York, Nova Science, 2006, 237-263, quant-ph/0503039.
  33. Romero J.L., Björk G., Klimov A.B., Sánchez-Soto L.L., Structure of the sets of mutually unbiased bases for N qubits, Phys. Rev. A, 2005, V.72, 062310-062317, quant-ph/0508129.

Previous article   Next article   Contents of Volume 2 (2006)